Can certain meds cause flare-ups?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

texasbrat
New Member


Date Joined Sep 2006
Total Posts : 2
   Posted 9/16/2006 3:01 PM (GMT -7)   
 
 
Hola,
I was diagnosed with IBS when I started going through the menopause..we were stationed in Spain and I thought it was the water or the food that was causing the pain and misery. They did a  lot of testing and IBS was the verdict.  Through the years I have learned to manage this disease pretty well in spite of some flare ups that have been pretty nasty. eyes
 
about 6 months ago I went to a cardiologist for a check up for my heart since I was born with a congential heart defect that was corrected when I was a teenager but left me with high blood pressure. My BP meds were not working as well as they should so he changed my meds and now I am on three different meds.  They are working fantastic on my BP but they do give me gas....the thing that really messed me up was the meds for cholesteral...I think.  He put me on Zetia, which works in the gut....well, I took it of two months and then man, I had a horrible flare up, which I attributed to the Zetia.  devil I was miserable on a trip that was supposed to be a fun one...to LA to visit my youngest son...it was not a good trip...I had stomach pain and gas the whole time. sad
 
When I got back home I decided to take myself off the Zetia to see if my flare up would ease up and it seems to be working.  Its only been a week since I stopped this med and I feel much better.  The doctor also put me on Pravachol but I will not take it  until I completey get over this flare up.  By the way my cholesteral is not that bad but the doctor wants it to be perfect!! confused
 
Has anyone every reacted med like this  I did?  Just wondering ...my husband kept telling me that it wasn't  the meds but I just knew that anything that works in the gut was bound to mess me up.
 
Would appreciate any info on this. :-)
Texasbrat~~

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 9/18/2006 7:40 AM (GMT -7)   
If this tells you anything: I take Welchol, which is a cholesterol medicine, to absorb my excess bile. It is being used more and more to treat people without gall bladders and some IBSers with constant diarrhea. There are also two other cholesterol meds in the same line that work similarly: Questran and Colestaid. Obviously if you're prone to constipation, taking any of these three is bad. Also, a number of people have complained that while Questran helps their diarrhea, it gives them bad gas cramps.

So yes, cholesterol medicines can certainly affect your guts. I am no expert on blood pressure meds, but I certainly wouldn't put it past them: the most common side affect of most all medicines has something to do with the guts--cramping, diarrhea or constipation. Just call your doctor and tell him he needs to find a different combination of meds because these are tearing your guts up. What's the point of living past mid-life if you're miserable all the time?

texasbrat
New Member


Date Joined Sep 2006
Total Posts : 2
   Posted 9/20/2006 7:43 PM (GMT -7)   
Hey, Thanks for the info about cholesterol drugs. Actually since I went off the Zetia I have been feeling much better. I think that my IBS flare up is going away gradually. The BP meds do give me gas but its tolerable so I am not that concerned about them...the one that really put me over the edge was that Zetia. I had been taking the BP meds for four months without an IBS flareup but when I added the Zetia ...thats when all the trouble started.

I totally agree with you about living past mid-life and having your quality of life compromised by drugs. Life is to be enjoyed, food is to be enjoyed and it sucks when your gut is in turmoil.......

Thanks for replying...It helps to have this type of forum so we can exchange info like this. When I got this condition I was overseas and couldn't talk to anyone about it...after all talking about your gut is not the best topic of conversation. We lived in Spain and I used to get a lot of food posioning so I thought but it was IBS flare ups I later realized.

Texasbrat

pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 9/20/2006 10:28 PM (GMT -7)   
Well I'll tell you my sister took some natural product, some Dakota Indian something or other it was called for joint pain (she has osteo and arthritis from a car accident 10 yrs back) and it through her IBS into a bad loop, she had to stop taking it and making sure she ate/eats her oatmeal everyday or she pays for it almost as bad as when she was taking the above mentioned herbal stuff for pain.

Always pay attention to your symptoms when you're trying anything new, be it natural, RX or even foods/beverages.

:)
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 1:54 AM (GMT -7)
There are a total of 2,735,780 posts in 301,335 threads.
View Active Threads


Who's Online
This forum has 151435 registered members. Please welcome our newest member, Manny222.
160 Guest(s), 5 Registered Member(s) are currently online.  Details
Heatheranne87, Job_the_Phoenix, kimbfowler, Lymiemomster, sharron19


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer